Volume 6 Supplement 2

Canadian Society of Allergy and Clinical Immunology Annual Scientific Meeting 2010

Open Access

Serum sickness-like reaction associated with meropenem in a 3-year old child

Allergy, Asthma & Clinical Immunology20106(Suppl 2):P31

https://doi.org/10.1186/1710-1492-6-S2-P31

Published: 4 November 2010

Background

Serum sickness-like reactions are typically characterized by fever, arthralgia, rash, and other systemic symptoms within two weeks of antigen exposure. The most common inciting agents are non-protein drugs, most notably cefaclor. This report describes a 3-year old boy who developed a serum sickness-like reaction after receiving a course of meropenem.

Materials and methods

Laboratory investigations supporting a diagnosis of serum sickness-like reaction were performed.

Results

A 3 year old with a history of prematurity was treated with intravenous meropenem and vancomycin for a ventriculoperitoneal shunt infection and brain abscess. He developed fever, bilateral knee swelling and an erythematous maculopapular rash to his trunk and extremities on day 14 of meropenem and day 27 of vancomycin. During this time, he had elevated creatinine and C reactive protein, as well as eosinophilia and hematuria. Septic workup was negative, as were tests for autoimmunity. He also developed transient coagulopathy and pancytopenia, felt to be adverse effects of the antibiotics. He was eventually treated with 3 days of intravenous methylprednisolone, and his symptoms improved soon after. The total duration of serum sickness-like symptoms was about 2 weeks.

Conclusions

We believe this is the first description ever of serum sickness-like reaction to meropenem in a child. There are no other reports of serum sickness-like reactions to carbapenems (including meropenem and imipenem), other than a single case report of a 34-year old adult who had a serum sickness-like reaction to meropenem. [1]

Authors’ Affiliations

(1)
Department of Pediatrics, Division of Allergy, University of British Columbia, BC Children’s Hospital

References

  1. Ralph ED, John M, Rieder MJ, Bombassaro AM: Serum Sickness-like Reaction Possibly Associated with Meropenem Use. Clinical Infectious Diseases. 2003, 36: 149-151. 10.1086/374932.View ArticleGoogle Scholar

Copyright

© Leo and Chan; licensee BioMed Central Ltd. 2010

This article is published under license to BioMed Central Ltd.

Advertisement